zbMATH — the first resource for mathematics

Size bias for one and all. (English) Zbl 1427.60002
Summary: Size bias occurs famously in waiting-time paradoxes, undesirably in sampling schemes, and unexpectedly in connection with Stein’s method, tightness, analysis of the lognormal distribution, Skorohod embedding, infinite divisibility, branching processes, and number theory. In this paper we review the basics and survey some of these unexpected connections.

60-02 Research exposition (monographs, survey articles) pertaining to probability theory
60E05 Probability distributions: general theory
60G42 Martingales with discrete parameter
60J80 Branching processes (Galton-Watson, birth-and-death, etc.)
Full Text: DOI Euclid arXiv
[1] Romain Abraham and Jean-François Delmas. Local limits of conditioned Galton-Watson trees: the infinite spine case. Electron. J. Probab., 19:no. 2, 19, 2014. · Zbl 1285.60085
[2] David Aldous. Tree-valued Markov chains and Poisson-Galton-Watson distributions. In Microsurveys in discrete probability (Princeton, NJ, 1997), volume 41 of DIMACS Ser. Discrete Math. Theoret. Comput. Sci., pages 1–20. Amer. Math. Soc., Providence, RI, 1998. · Zbl 0913.60067
[3] R. Arratia. On the amount of dependence in the prime factorization of a uniform random integer. In Contemporary combinatorics, volume 10 of Bolyai Soc. Math. Stud., pages 29–91. János Bolyai Math. Soc., Budapest, 2002. · Zbl 1126.11331
[4] R. Arratia, S. Garibaldi, and J. Killian. Asymptotic distribution for the birthday problem with multiple coincidences, via an embedding of the collision process. Random Structures and Algorithms, 2015.
[5] Richard Arratia. On the central role of scale invariant Poisson processes on \((0,∞ )\). In Microsurveys in discrete probability (Princeton, NJ, 1997), volume 41 of DIMACS Ser. Discrete Math. Theoret. Comput. Sci., pages 21–41. Amer. Math. Soc., Providence, RI, 1998. · Zbl 0916.60045
[6] Richard Arratia, A. D. Barbour, and Simon Tavaré. Logarithmic combinatorial structures: a probabilistic approach. EMS Monographs in Mathematics. European Mathematical Society (EMS), Zürich, 2003. · Zbl 1040.60001
[7] Richard Arratia and Peter Baxendale. Bounded size bias coupling: a Gamma function bound, and universal Dickman-function behavior. Probability Theory and Related Fields, pages 1–19, 2014. · Zbl 1323.60034
[8] Richard Arratia, Thomas M. Liggett, and Malcolm J. Williamson. Scale-free and power law distributions via fixed points and convergence of (thinning and conditioning) transformations. Electron. Commun. Probab., 19:no. 39, 10, 2014. · Zbl 1320.60010
[9] Richard Arratia and Simon Tavaré. The cycle structure of random permutations. Ann. Probab., 20(3):1567–1591, 1992. · Zbl 0759.60007
[10] Richard Arratia and Simon Tavaré. Independent process approximations for random combinatorial structures. Advances in Mathematics, 104:90–154, 1994. · Zbl 0802.60008
[11] Krishna B. Athreya and Peter E. Ney. Branching processes. Springer-Verlag, New York-Heidelberg, 1972. Die Grundlehren der mathematischen Wissenschaften, Band 196. · Zbl 1070.60001
[12] P. Baldi, Y. Rinott, and C. Stein. A normal approximation for the number of local maxima of a random function on a graph. In Probability, statistics, and mathematics, pages 59–81. Academic Press, Boston, MA, 1989. · Zbl 0704.62018
[13] Pierre Baldi and Yosef Rinott. On normal approximations of distributions in terms of dependency graphs. Ann. Probab., 17(4):1646–1650, 1989. · Zbl 0691.60020
[14] A. D. Barbour, Lars Holst, and Svante Janson. Poisson approximation, volume 2 of Oxford Studies in Probability. The Clarendon Press Oxford University Press, New York, 1992. Oxford Science Publications. · Zbl 0746.60002
[15] J. Bartroff, L. Goldstein, and Ü Işlak. Bounded size biased couplings for log concave distributions and concentration of measure for occupancy models. Preprint. 2013. · Zbl 1407.60032
[16] Christian Berg. From discrete to absolutely continuous solutions of indeterminate moment problems. Arab J. Math. Sci., 4(2):1–18, 1998. · Zbl 0962.44012
[17] Christian Berg. On some indeterminate moment problems for measures on a geometric progression. J. Comput. Appl. Math., 99(1-2):67–75, 1998. · Zbl 0929.44004
[18] Jean Bertoin. Lévy processes, volume 121 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge, 1996.
[19] Jean Bertoin. Subordinators: examples and applications. In Lectures on probability theory and statistics (Saint-Flour, 1997), volume 1717 of Lecture Notes in Math., pages 1–91. Springer, Berlin, 1999. · Zbl 0955.60046
[20] Patrick Billingsley. Probability and measure. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons Inc., New York, third edition, 1995. A Wiley-Interscience Publication. · Zbl 0822.60002
[21] L. Bondesson. Generalized gamma convolutions and complete monotonicity. Probab. Theory Related Fields, 85(2):181–194, 1990. · Zbl 0674.60019
[22] Lennart Bondesson, Jan Grandell, and Jaak Peetre. The life and work of Olof Thorin (1912–2004). Proc. Est. Acad. Sci., 57(1):18–25, 2008. · Zbl 1147.01005
[23] Mark Brown. Exploiting the waiting time paradox: applications of the size-biasing transformation. Probab. Engrg. Inform. Sci., 20(2):195–230, 2006. · Zbl 1119.60073
[24] Louis H. Y. Chen. Poisson approximation for dependent trials. Ann. Probability, 3(3):534–545, 1975. · Zbl 0335.60016
[25] Louis H. Y. Chen, Larry Goldstein, and Qi-Man Shao. Normal approximation by Stein’s method. Probability and its Applications (New York). Springer, Heidelberg, 2011. · Zbl 1213.62027
[26] T. S. Chihara. A characterization and a class of distribution functions for the Stieltjes-Wigert polynomials. Canad. Math. Bull., 13:529–532, 1970. · Zbl 0205.07604
[27] Yuan Shih Chow and Henry Teicher. Probability theory. Springer Texts in Statistics. Springer-Verlag, New York, third edition, 1997. Independence, interchangeability, martingales. · Zbl 0891.60002
[28] Jacob Stordal Christiansen. The moment problem associated with the Stieltjes-Wigert polynomials. J. Math. Anal. Appl., 277(1):218–245, 2003. · Zbl 1019.44005
[29] Kai Lai Chung. A course in probability theory. Academic Press Inc., San Diego, CA, third edition, 2001. · Zbl 0980.60001
[30] William G. Cochran. Sampling techniques. John Wiley & Sons, New York-London-Sydney, third edition, 1977. Wiley Series in Probability and Mathematical Statistics. · Zbl 0353.62011
[31] Nicholas Cook, Larry Goldstein, and Tobias Johnson. Size biased couplings and the spectral gap for random regular graphs. Ann. Probab., 46(1):72–125, 2018. · Zbl 1386.05105
[32] David Cox. Selected statistical papers of Sir David Cox. Vol. I. Cambridge University Press, Cambridge, 2005. Design of investigations, statistical methods and applications, Edited by D. J. Hand and A. M. Herzberg, containing the article “Some sampling problems in technology”. · Zbl 1137.01026
[33] D. J. Daley and D. Vere-Jones. An introduction to the theory of point processes. Vol. II. Probability and its Applications (New York). Springer, New York, second edition, 2008. General theory and structure. · Zbl 1159.60003
[34] Donald Dawson. Introductory Lectures on Stochastic Population Systems. 2017. From arxiv.org/abs/1705.03781.
[35] J. L. Doob. Renewal theory from the point of view of the theory of probability. Trans. Amer. Math. Soc., 63:422–438, 1948. · Zbl 0041.45405
[36] Rick Durrett. Probability: theory and examples. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge, fourth edition, 2010. · Zbl 1202.60001
[37] William Feller. An introduction to probability theory and its applications. Vol. II. Second edition. John Wiley & Sons Inc., New York, 1971. · Zbl 0077.12201
[38] Subhankar Ghosh and Larry Goldstein. Applications of size biased couplings for concentration of measures. Electron. Commun. Probab., 16:70–83, 2011. · Zbl 1227.60021
[39] Subhankar Ghosh and Larry Goldstein. Concentration of measures via size-biased couplings. Probab. Theory Related Fields, 149(1-2):271–278, 2011. · Zbl 1239.60011
[40] Larry Goldstein and Mathew D. Penrose. Normal approximation for coverage models over binomial point processes. Ann. Appl. Probab., 20(2):696–721, 2010. · Zbl 1200.60014
[41] Larry Goldstein and Gesine Reinert. Total variation distance for Poisson subset numbers. Ann. Comb., 10(3):333–341, 2006. · Zbl 1106.60008
[42] Larry Goldstein and Yosef Rinott. Multivariate normal approximations by Stein’s method and size bias couplings. J. Appl. Probab., 33(1):1–17, 1996. · Zbl 0845.60023
[43] Louis Gordon. Estimation for large successive samples with unknown inclusion probabilities. Adv. in Appl. Math., 14(1):89–122, 1993. · Zbl 0770.62007
[44] Geoffrey R. Grimmett and David R. Stirzaker. Probability and random processes. Oxford University Press, New York, third edition, 2001. · Zbl 1015.60002
[45] Morris H. Hansen and William N. Hurwitz. On the theory of sampling from finite populations. Ann. Math. Statistics, 14:333–362, 1943. · Zbl 0060.30104
[46] Douglas Hensley. The convolution powers of the Dickman function. J. London Math. Soc. (2), 33(3):395–406, 1986. · Zbl 0565.10041
[47] C. C. Heyde. On a property of the lognormal distribution. J. Roy. Statist. Soc. Ser. B, 25:392–393, 1963. · Zbl 0114.33802
[48] Peter Jagers. On Palm probabilities. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 26:17–32, 1973. · Zbl 0265.60049
[49] Karen Kafadar and Philip C. Prorok. Effect of length biased sampling of unobserved sojourn times on the survival distribution when disease is screen detected. Stat. Med., 28(16):2116–2146, 2009.
[50] Olav Kallenberg. Characterization and convergence of random measures and point processes. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 27:9–21, 1973. · Zbl 0253.60037
[51] Olav Kallenberg. Random measures. Akademie-Verlag, Berlin, 1975. Schriftenreihe des Zentralinstituts für Mathematik und Mechanik bei der Akademie der Wissenschaften der DDR, Heft 23. · Zbl 0345.60031
[52] Olav Kallenberg. Foundations of modern probability. Probability and its Applications (New York). Springer-Verlag, New York, second edition, 2002. · Zbl 0996.60001
[53] Th. Kaluza. Über die Koeffizienten reziproker Potenzreihen. Math. Z., 28(1):161–170, 1928. · JFM 54.0335.03
[54] Edward L. Kaplan. Transformations of stationary random sequences. Math. Scand., 3:127–149, 1955. · Zbl 0065.11503
[55] S. K. Katti. Infinite divisibility of integer-valued random variables. Ann. Math. Statist., 38:1306–1308, 1967. · Zbl 0158.17004
[56] Harry Kesten. Subdiffusive behavior of random walk on a random cluster. Ann. Inst. H. Poincaré Probab. Statist., 22(4):425–487, 1986. · Zbl 0632.60106
[57] J. F. C. Kingman. Poisson processes, volume 3 of Oxford Studies in Probability. The Clarendon Press Oxford University Press, New York, 1993. Oxford Science Publications.
[58] R. Leipnik. The lognormal distribution and strong nonuniqueness of the moment problem. Teor. Veroyatnost. i Primenen., 26(4):863–865, 1981. Also appeared in J. Prob. Appl. 863–865, 1981. · Zbl 0474.60013
[59] Roy B. Leipnik. On lognormal random variables. I. The characteristic function. J. Austral. Math. Soc. Ser. B, 32(3):327–347, 1991. · Zbl 0733.60033
[60] Michel Loève. Probability theory. Third edition. D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1963.
[61] Marcos López-García. Characterization of distributions with the length-bias scaling property. Electron. Commun. Probab., 14:186–191, 2009.
[62] Ho Ming Luk. Stein’s method for the Gamma distribution and related statistical applications. ProQuest LLC, Ann Arbor, MI, 1994. Thesis (Ph.D.)–University of Southern California.
[63] Russell Lyons, Robin Pemantle, and Yuval Peres. Conceptual proofs of \(L\log L\) criteria for mean behavior of branching processes. Ann. Probab., 23(3):1125–1138, 1995. · Zbl 0840.60077
[64] Russell Lyons and Yuval Peres. Probability on trees and networks, volume 42 of Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, New York, 2016. · Zbl 1376.05002
[65] Hiroshi Midzuno. On the sampling system with probability proportionate to sum of sizes. Ann. Inst. Statist. Math., Tokyo, 3:99–107, 1952. · Zbl 0049.21906
[66] Jan Obłój. The Skorokhod embedding problem and its offspring. Probab. Surv., 1:321–390, 2004. · Zbl 1189.60088
[67] Anthony G. Pakes. Length biasing and laws equivalent to the log-normal. J. Math. Anal. Appl., 197(3):825–854, 1996. · Zbl 0852.60013
[68] Anthony G. Pakes and Ravindra Khattree. Length-biasing, characterizations of laws and the moment problem. Austral. J. Statist., 34(2):307–322, 1992. · Zbl 0759.62005
[69] Erol Peköz and Adrian Röllin. Exponential approximation for the nearly critical Galton-Watson process and occupation times of Markov chains. Electron. J. Probab., 16:no. 51, 1381–1393, 2011. · Zbl 1245.60083
[70] Jim Pitman and Nathan Ross. Archimedes, Gauss, and Stein. Notices Amer. Math. Soc., 59(10):1416–1421, 2012. · Zbl 1284.60036
[71] Jim Pitman and Marc Yor. Infinitely divisible laws associated with hyperbolic functions. Canad. J. Math., 55(2):292–330, 2003. · Zbl 1039.11054
[72] Pomegranate Apps. MathStudio Version 5.4. Pomegranate Apps, Minneapolis MN, 2013.
[73] Mohsen Pourahmadi. Taylor expansion of \(\text{exp}(∑ ^{∞ }_{k=0}a_{k}z^{k})\) and some applications. Amer. Math. Monthly, 91(5):303–307, 1984. · Zbl 0555.30002
[74] T. J. Rao. On the variance of the ratio estimator for Midzuno-Sen sampling scheme. Metrika, 10:89–91, 1966.
[75] L. C. G. Rogers and David Williams. Diffusions, Markov processes, and martingales. Vol. 1. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Ltd., Chichester, second edition, 1994. Foundations. · Zbl 0826.60002
[76] Nathan Ross. Fundamentals of Stein’s method. Probab. Surv., 8:210–293, 2011. · Zbl 1245.60033
[77] Ken-iti Sato. Lévy processes and infinitely divisible distributions, volume 68 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 1999. Translated from the 1990 Japanese original, Revised by the author.
[78] Zhan Shi. Branching random walks, volume 2151 of Lecture Notes in Mathematics. Springer, Cham, 2015. Lecture notes from the 42nd Probability Summer School held in Saint Flour, 2012, École d’Été de Probabilités de Saint-Flour. [Saint-Flour Probability Summer School].
[79] F. W. Steutel. Preservation of infinite divisibility under mixing and related topics., volume 33 of Mathematical Centre Tracts. Mathematisch Centrum, Amsterdam, 1970. · Zbl 0226.60013
[80] F. W. Steutel. Some recent results in infinite divisibility. Stochastic Processes Appl., 1:125–143, 1973. · Zbl 0259.60011
[81] Fred W. Steutel and Klaas van Harn. Infinite divisibility of probability distributions on the real line, volume 259 of Monographs and Textbooks in Pure and Applied Mathematics. Marcel Dekker Inc., New York, 2004. · Zbl 1063.60001
[82] T.-J. Stieltjes. Recherches sur les fractions continues. Ann. Fac. Sci. Toulouse Sci. Math. Sci. Phys., 8(4):J1–J122, 1894. · JFM 35.0978.01
[83] Thomas Jan Stieltjes. Œuvres complètes/Collected papers. Vol. I, II. Springer-Verlag, Berlin, 1993. Reprint of the 1914–1918 edition, Edited and with a preface and a biographical note by Gerrit van Dijk, With additional biographical and historical material by Walter Van Assche, Frits Beukers, Wilhelmus A. J. Luxemburg and Herman J. J. te Riele.
[84] Gérald Tenenbaum. Introduction to analytic and probabilistic number theory, volume 46 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 1995. Translated from the second French edition (1995) by C. B. Thomas.
[85] Olof Thorin. On the infinite divisibility of the lognormal distribution. Scand. Actuar. J., (3):121–148, 1977. · Zbl 0372.60020
[86] Olof Thorin. On the infinite divisibility of the Pareto distribution. Scand. Actuar. J., (1):31–40, 1977. · Zbl 0355.60016
[87] Hermann Thorisson. Coupling, stationarity, and regeneration. Probability and its Applications (New York). Springer-Verlag, New York, 2000. · Zbl 0949.60007
[88] W. D. Warde and S. K. Katti. Infinite divisibility of discrete distributions. II. Ann. Math. Statist., 42:1088–1090, 1971. · Zbl 0216.46202
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.